Advertisement

What is dopamine agonist withdrawal syndrome?

Recent research by Melissa J. Nirenberg, MD, PhD, the Associate Director of the Parkinson's Disease and Movement Disorders Institute at NewYork-Presbyterian Hospital/Weill Cornell Medical Center, has identified severe withdrawal symptoms in certain patients with Parkinson's disease (PD) who tapered a dopamine agonist medication such as pramipexole (Mirapex) or ropinirole (Requip). These symptoms, which she likens to the withdrawal symptoms experienced by cocaine addicts, include anxiety, panic attacks, agoraphobia, depression, severe fatigue, sweating, lightheadedness, and nausea. The withdrawal symptoms were specific to the dopamine agonists, and not alleviated by other Parkinson's disease medications.

Interestingly, withdrawal symptoms were only identified in patients who experienced impulse control disorders – uncontrolled behaviors such as compulsive eating, gambling, shopping, and hypersexuality – as a side effect of the dopamine agonist. When Dr. Nirenberg tried to wean these patients off of the medication, some of them developed severe withdrawal symptoms. The withdrawal symptoms also appear to be linked to a longer duration of medication use and greater cumulative medication exposure.

Continue Learning about Antihypertensive

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.